View Full Version : starting lamotrigine - dosing question


Fuzzy12
02-11-13, 09:21 AM
I saw my GP today morning. I was supposed to undergo some blood tests before starting lamotrigine but apparently I got all of them done in summer. So I got my prescription and can technically start tomorrow.

The psychiatrist recommended starting with 25mg and then increasing the dose to 50mg after 2 weeks, I think. I've read up quite a bit on starting dosages for lamotrigine so I asked my GP if I could start with a lower dose and increase the dose at smaller rates.

So this is the plan now:

EDIT:
1/2 tablet (=12.5mg) for 1 week
1 tablet (=25mg) for 2 weeks
2 tablets (=50mg) till reassessment (i.e. till I see the GP again)

Does that sound slow enough? I have to admit, I'm a bit freaked out by the whole rash issue. I neither want to die of it nor do I want to have to stop lamotrigine in case I develop a non-fatal rash because the dose escalation was too quick.

(
According to the advice given by the manufacturer the recommended dosing for bipolar disorder is:

25 mg for 2 weeks
50mg for 2 weeks
100mg for 1 week
200mg -

)

Also, when do you take your dose and how? My GP said I can take it anytime and with or without food and it's not affected by any dietary supplements or over the counter medication. Any experiences to the contrary?

She recommended I take my dose in the morning, in case it causes insomnia but if I can expect strong side effects (like restlessness, nausea, dizziness, etc, which I got with all anti depressants I've tried) I'd rather take it at night.

Raye
02-11-13, 09:28 AM
Fuzzy that's the exact same dosage schedule I started with. This is a great med for me personally. I can go up to 6-8 weeks without any depressive episodes. Then again, I take it for extremely hard to treat depression and not bi polar.

But it isn't magic. Yesterday sucked for me. I truly, truly hope this helps you!
:grouphug:

P.s. I'm at 200 mg now

Fuzzy12
02-11-13, 09:31 AM
Sorry Raye, I got the calculations wrong. :doh:This is the actual plan:

12.5mg for 1 week
25mg for 2 weeks
50mg till reassessment (i.e. till I see the GP again)

So are you saying that you started with 25mg and then increased it to 50mg? If I remember right, I think you've said previously that you noticed a positive change rather quickly?? 200mg seems to be the standard recommended dose for bipolar disorder from what I've read.

Did you have any side effects?

I have to admit, I'm trying not to get my hopes up too much, but I'm pretty excited. :D

Raye
02-11-13, 09:37 AM
Yes I stared at 25, then continued the dosing schedule you posted first.

And yes, believe it or not for me personally my very first 25 pulled me out of a depression within 2-3 hrs.

My body took to the tablets rather quick, but once I got to 200 mg I had to change to the ODT kind, the one that disolves in your mouth rather than the tablets because for some reason the tablets began processing very slowly and it was only working half the day for me.

Now the ODT I take it when I first get up and feel decent all day.

SquarePeg
02-11-13, 10:35 AM
Fuzzy, fingers cross for you, hope this one works for you. Keep us posted.

sarahsweets
02-11-13, 12:01 PM
Hey fuzzy, I am on a higher dose that what is considered normal. I have some dietary issues with abosorption so I take a total of 500mg a day..but I take 3 1oomg in the morning and 2 100mg in the evening. I did start very low and work up to it though. The severe side effects like rash have to be carefully monitored.

keliza
02-11-13, 03:22 PM
When I first started taking Lamictal, that was how I did it too. 12.5 mg for a week, then 25 mg for 2 weeks, then 50 for 2 weeks, etc. I got up to 150 or 200, I can't remember now, something around there.

If you develop a rash at first, don't freak out and assume that it will never work for you at all. About 2 weeks into starting the medication I developed a rash and had to stop. I stopped for 2-3 weeks, then started taking it again. I had no rash the second time around, and I was able to take it for about 9 months after that. My skin did not agree with the medication long-term though, I ended up with a chronic mild rash, lots of acne, difficulty with wound healing/scarring, etc. so I had to stop taking it. It's a really unpredictable medication. I could very well start taking it again years later and have no issues at all, I wouldn't know unless I tried again.

Stevens Johnson Syndrome (SJS, the potentially deadly rash) is extremely uncommon, especially when precautions are taken, like titrating up slowly. If you notice any sort of rash, of course you should call your doctor immediately, but you will KNOW something is wrong if you get a SJS rash. With such a low dose, though, the odds are virtually nil. People with epilepsy take far higher doses of Lamictal for seizures than those who take it as a mood stabilizer, and overwhelmingly they are fine, so keep that in mind when anxiety tries to nibble away at your brain. :)